zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Discontinuity of the percolation density in one dimensional 1/|x-y| 2 percolation models. (English) Zbl 0613.60097

We consider one dimensional percolation models for which the occupation probability of a bond - K x,y , has a slow power decay as a function of the bond’s length. For independent models - and with suitable reformulations also for more general classes of models it is shown that: i) no percolation is possible if for short bonds K x,y p<1 and if for long bonds K x,y β/|x-y| 2 with β1, regardless of how close p is to 1, ii) in models for which the above asymptotic bound holds with some β<, there is a discontinuity in the percolation density M (P ) at the percolation threshold, iii) assuming also translation invariance, in the nonpercolative regime, the mean cluster size is finite and the two-point connectivity function decays there as fast as C(β,p)/|x-y| 2 ·

The first two statements are consequences of a criterion which states that if the percolation density M does not vanish then βM 2 1. This dichotomy resembles one for the magnetization in 1/|x-y| 2 Ising models which was first proposed by D. J. Thouless [Long-range order in one-dimensional Ising systems. Phys. Rev. 187, 732-733 (1969)] and further supported by the renormalization group flow equations of P. W. Anderson, G. Yuval, and D. R. Hamann [Exact results in the Kondo problem. II. ibid. B 1, 4464-4473 (1970)]. The proofs of the above percolation phenomena involve (rigorous) renormalization type arguments of a different sort.


MSC:
60K35Interacting random processes; statistical mechanics type models; percolation theory
82B43Percolation (equilibrium statistical mechanics)
References:
[1]Thouless, D.J.: Long-range order in one-dimensional Ising systems. Phys. Rev.187, 732 (1969) · doi:10.1103/PhysRev.187.732
[2]Anderson, P.W., Yuval, G., Hamann, D.R.: Exact results in the Kondo problem. II. Scaling theory, qualitatively correct solution, and some new results on one-dimensional classical statistical models. Phys. Rev. B1, 4464 (1970) · doi:10.1103/PhysRevB.1.4464
[3]Anderson, P.W., Yuval, G.: Some numerical results on the Kondo problem and the inverse square one-dimensional Ising model. J. Phys. C (Solid St. Phys.)4, 607 (1971) · doi:10.1088/0022-3719/4/5/011
[4]Aizenman, M., Chayes, J.T., Chayes, L., Newman, C.M.: Discontinuity of the order parameter in one dimensional 1/|x?y|2 Ising and Potts models (in preparation)
[5]Schulman, L.S.: Long range percolation in one dimension. J. Phys. Lett. A16, L 639 (1983)
[6]Newman, C.M., Schulman, L.S.: One dimensional 1/|j?i| s percolation models: The existence of a transition fors?2. Commun. Math. Phys.104, 547 (1986) · Zbl 0604.60097 · doi:10.1007/BF01211064
[7]Fröhlich, J., Spencer, T.: The phase transition in the one-dimensional Ising model with 1/r 2 interaction energy. Commun. Math. Phys.84, 87 (1982) · Zbl 1110.82302 · doi:10.1007/BF01208373
[8]Aizenman, M., Newman, C.M.: Tree graph inequalities and critical behavior in percolation models. J. Stat. Phys.36, 107 (1984) · Zbl 0586.60096 · doi:10.1007/BF01015729
[9]Simon, B., Sokal, A.: Rigorous entropy-energy arguments. J. Stat. Phys.25, 679 (1981) · doi:10.1007/BF01022362
[10]Bhattacharjee, J., Chakravarty, S., Richardson, J.L., Scalapino, D.J.: Some properties of a one-dimensional Ising chain with an inverse-square interaction. Phys. Rev. B24, 3862 (1981) · doi:10.1103/PhysRevB.24.3862
[11]Aizenman, M., Chayes, J.T., Chayes, L., Imbrie, J., Newman, C.M.: An intermediate phase with slow decay of correlations in one dimensional 1/|x?y|2 percolation, Ising and Potts models. In preparation
[12]Aizenman, M., Kesten, H., Newman, C.M.: Uniqueness of the infinite cluster and continuity of connectivity functions for short and long range percolation. Commun. Math. Phys. (submitted)
[13]Simon, B.: Correlation inequalities and the decay of correlations in ferromagnets. Commun. Math. Phys.77, 111 (1980) · doi:10.1007/BF01982711
[14]Aizenman, M.: In: Statistical physics and dynamical systems: Rigorous results. Fritz, J., Jaffe, A., Szàsz, D. (eds.), pp. 453-481. Boston: Birkhäuser 1985
[15]Aizenman, M., Barsky, D.: Sharpness of the phase transition in percolation models. Commun. Math. Phys. (submitted)
[16]Mandelbrot, B.B.: Renewal sets and random cutouts. Z. Wahrscheinlichkeitstheor. Verw. Geb.22, 145 (1972) · Zbl 0234.60102 · doi:10.1007/BF00532733
[17]Mandelbrot, B.B.: The fractal geometry of nature. San Francisco: Freeman 1982, Chap. 33
[18]Fortuin, C., Kasteleyn, P., Ginibre, J.: Correlation inequalities on some partially ordered sets. Commun. Math. Phys.22, 89 (1971) · Zbl 0346.06011 · doi:10.1007/BF01651330
[19]Arjas, E., Lehtonen, T.: Approximating many server queues by means of single server queues. Math. Oper. Res.3, 205 (1978) · Zbl 0392.60078 · doi:10.1287/moor.3.3.205
[20]Esary, J., Proschan, F., Walkup, D.: Association of random variables with applications. Ann. Math. Stat.38, 1466 (1967) · Zbl 0183.21502 · doi:10.1214/aoms/1177698701
[21]van den Berg, J., Burton, R.: Private communication
[22]Hammersley, J.M.: Percolation processes. Lower bounds for the critical probability. Ann. Math. Stat.28, 790 (1957) · Zbl 0091.13903 · doi:10.1214/aoms/1177706894
[23]Gross, L.: Decay of correlations in classical lattice models at high temperature. Commun. Math. Phys.68, 9 (1979) · Zbl 0442.60097 · doi:10.1007/BF01562538
[24]Lieb, E.H.: A refinement of Simon’s correlation inequality. Commun. Math. Phys.77, 127 (1980) · doi:10.1007/BF01982712
[25]Newman, C.M., Schulman, L.S.: Infinite clusters in percolation models. J. Stat. Phys.26, 613 (1981) · Zbl 0509.60095 · doi:10.1007/BF01011437
[26]Bricmont, J., Lebowitz, J.L.: On the continuity of the magnetization and energy in Ising ferromagnets. J. Stat. Phys.42, 861 (1986) · doi:10.1007/BF01010449